I know that anemia can occur for many reasons, I myself am anemic and take iron daily to try to keep my levels within acceptable ranges. There is iron deficiency, (which I have as I don't seem to absorb it well), If I remember correctly, the RDW means the red cell distribution width...a high distribution means that there is a wide variation as to the size of the red blood cells. This has happened to me several times, low hematocrit, low hemoglobin and the same high RDW as you. From what docs told me, it meant that my anemia came on within a short period of time. Some of the meds that I take (IV antibiotics especially) drop my levels fairly fast sometimes.
You should discuss this with your doctor as to the cause, only a good examination by him or her would be the best way to determine what caused this in your case. Like I said, there are many reasons for these kinds of readings.
I hope that this has helped....Sunny
I have High RDW and low hemoglobin (9) and Hematocrit. Contrasting what Sunny posted, I have tested anemic (Hemoglobin 12 or 13) for years, and taking IV antibiotics completed cleared up the anemia, to my Doc's surprise (for a diff condition).
Seeing a specialist now, not finding too many answers, but with numbers this low, Docs are surprised that I am not bed ridden. Actually I work 16 hr days, and can blast out 8 mi run, no problem.
I am starting to wonder if low Hemo is related to living at altitude (over 6,000ft)...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.